Paracetamol


Legal Classification

POM:May be used and prescribed by independent prescribing optometrists
P: For use and supply by all optometrists.
GSL: For use and supply by all optometrists.


Available Preparations

POM:
Paracetamol Tablets: 500mg paracetamol (Non-proprietary)
Panadol OA: tablets, 1g paracetamol (GSK)

Combination products:
Co-codamol: tablets, 8mg codeine phosphate, 500mg paracetamol (Non-proprietary)
Kapake: tablets, 15mg dihydrocodeine tartrate, 500mg paracetamol (Galen)
Co-codamol: tablets, 30mg codeine phosphate, 500mg paracetamol (Non-proprietary)

P and GSL (P. Pack size up to 32. GSL. Pack size 16 or less):
Paracetamol: tablets, 500mg paracetamol (Non-proprietary)
Anadin Paracetamol Tablets: 500mg paracetamol (Wyeth Consumer Healthcare)
Hedex: tablets, 500mg paracetamol (GSK Consumer Healthcare)
Hedex Extra: tablets, 500mg paracetamol (with caffeine) (GSK Consumer Healthcare)
Panadol Advance: tablets,500mg paracetamol (GSK Consumer Healthcare)
Panadol Extra: tablets 500mg paracetamol (with caffeine)(GSK Consumer Healthcare)
Panadol Soluble: effervescent tablets, 500mg paracetamol (GSK Consumer Healthcare)

Preparations for children:
Calpol Six Plus Suspension: 250mg per 5ml paracetamol (Mc Neil Products Ltd)
Calpol Sugar-free Infant Suspension: 120mg per 5ml paracetamol (Mc Neil Products Ltd)
Disprol Paracetamol Suspension: 120mg per 5ml paracetamol, sugar-free (Reckitt Benckister Healthcare)
Medised for children: 120mg per 5ml paracetamol (SSL International PLC)

Combination products:
Anadin Extra: tablets 200mg paracetamol, 300mg aspirin (Wyeth Consumer Healthcare))
Disprin Extra: tablets, 200mg paracetamol, 300mg aspirin (Reckitt Benckister Healthcare)
Panadol Ultra: tablets, 500mg paracetamol, 12.8mg codeine phosphate (GSK Consumer Health)
Solphadeine Plus: capsules, 500mg paracetamol, 8mg codeine phosphate (GSK Consumer Health)

Drug type

Non-opioid analgesics

Classification

Non-opioid analgesics and anti-pyrexic.

Indications/Use

Mild to moderate pain from a variety of causes and the treatment of pyrexia.

Contraindications

Hypersensitivity to paracetamol or any component of the preparation.

Cautions

Paracetamol is a very safe drug at normal therapeutic dosages, however it is hepatotoxic in overdose. It is therefore extremely important to ensure that patients do not exceed the recommended dose and do not use more than one paracetamol-containing product at a time.
Care is advised in the administration of paracetamol to patients with severe renal or severe hepatic impairment.

Pregnancy and Lactation

Pregnancy risk category B. There is clinical and epidemiological evidence of safety of paracetamol in pregnancy and it is the preferred analgesic in pregnant women, if required. Paracetamol is excreted in breast milk but not in clinically significant amounts. Available published data do not contraindicate breast feeding.

Interactions

No significant interactions relating to short-term use.

Dose

Adults & children (12 years and over): 0.5-1g every 4-6 hours. Maximum daily dose 4g.

Children: 3-12 months 60-120mg, 1-5 years 120-250mg, 6-12 years 250-500mg, all 4-6 hourly to a maximum of 4 doses in 24 hours.

Ocular Side Effects

None reported.

Ocular Side Effects-Notes


General Side Effects

Hypersensitivity reactions
Hepatotoxicity

General Side Effects-Notes

Side-effects are rare, but rashes, blood disorders (including thrombocytopenia, leucopenia, neutropenia) have been reported. Hepatotoxicity can occur in overdose and is often fatal.

Storage

Store below 25șC.